Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Tucson, AZ

July 17, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 6:57 PM MST for Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 6:57 PM MST (01:57 UTC)
Expired
Jul 17, 2018, 7:18 PM MST
In force
21 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS55 KTWC 180157
SVRTWC
AZC023-180245-
/O.NEW.KTWC.SV.W.0022.180718T0157Z-180718T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
657 PM MST TUE JUL 17 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 745 PM MST.

* At 656 PM MST, a severe thunderstorm was located near Nogales,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 1 and 10.
 Route 82 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 11075 3133 11073 3133 11099 3149 11099
TIME...MOT...LOC 0156Z 103DEG 14KT 3139 11084 

HAIL...1.00IN
WIND...60MPH
 
$$
Zell
1 follow-up statement
287 
WWUS55 KTWC 180218
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
718 PM MST TUE JUL 17 2018

AZC023-180228-
/O.CAN.KTWC.SV.W.0022.000000T0000Z-180718T0245Z/
Santa Cruz-
718 PM MST TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3145 11075 3133 11073 3133 11099 3149 11099
TIME...MOT...LOC 0211Z 103DEG 14KT 3141 11094 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Tue Jul 17 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Partial drying from the east may lead to
reduced thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...The upper low moving through Sonora, Mexico along
with the northern extent of the inverted trough passing through
Arizona was showing up nicely in Satellite water vapor imagery.
Showers and a few thunderstorms were developing this afternoon in
the vicinity of this upper low and across far western Pima county.
This general area will be the main focus of showers and thunderstorm
this evening and tonight. Cannot rule out a few thunderstorms
farther north though. Otherwise, high pressure aloft will become
established over the Great Basin region around Wednesday before
shifting over the Desert Southwest this coming weekend. This
adjustment in the position of the upper high will result in some
warming and drying aloft by the end of the week. This warmer and
drying will eventually translate to less thunderstorm activity and
hotter daytime temperatures by the weekend.

&&

.AVIATION...Valid through 19/00Z.
Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the
International Border through the  Cloud bases 8k-12k ft AGL with SCT-
BKN clouds above 20k. Winds remain below 12 kts through the period,
with stronger gusts possible around TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A shift in the weather pattern will begin to
take place, bringing in drier air and reducing rain chances.
However, isolated storms could still develop, especially over the
higher terrain. Temperatures also gradually warm through the week.
20-ft winds remain below 15 mph, although the Upper Gila River
Valley will experience gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 6:18 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
618 PM MST TUE JUL 17 2018

AZZ501-502-180200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
618 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 617 PM MST, Doppler radar was tracking a strong thunderstorm near
Organ Pipe National Monument, or 51 miles west of Sells, moving west
at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

LAT...LON 3206 11295 3200 11264 3184 11268 3195 11305
TIME...MOT...LOC 0117Z 106DEG 19KT 3195 11275

Zell

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 17, 8:30 PM MSTSpecial Weather StatementTWCPima45 min
Jul 17, 8:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 17, 9:39 PM MSTSpecial Weather StatementTWCPima51 min
Jul 17, 9:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 17, 9:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 17, 11:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 18, 3:03 AM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 18, 1:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Jul 18, 4:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.